Alert archive / New York / Flash Flood Warnings in 2018

Flash Flood Warning 5, NWS Burlington, VT

August 4, 2018Clinton County, New York

NWS Burlington, VT issued this flash flood warning at Aug 4, 2018, 12:30 PM EDT for Clinton County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2018, 12:30 PM EDT (16:30 UTC)
Expired
Aug 4, 2018, 3:30 PM EDT
In force
3 hr
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Flood severity
None

County Clinton County, NY

The radar

The Burlington radar (KCXX), 69 km from the middle of the area, began a volume at 16:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 4.5 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2018-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 199 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2018-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
199 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
525 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

865 
WGUS51 KBTV 041630
FFWBTV
NYC019-041930-
/O.NEW.KBTV.FF.W.0005.180804T1630Z-180804T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Burlington VT
1230 PM EDT SAT AUG 4 2018

The National Weather Service in Burlington has issued a

* Flash Flood Warning for...
  Northern Clinton County in northern New York...

* Until 330 PM EDT.

* At 1229 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Cannon Corners.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4500 7368 4496 7370 4496 7379 4500 7380

$$

Lahiff
1 follow-up statement
404 
WGUS71 KBTV 041921
FFSBTV

Flash Flood Statement
National Weather Service Burlington VT
321 PM EDT SAT AUG 4 2018

NYC019-041931-
/O.EXP.KBTV.FF.W.0005.000000T0000Z-180804T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clinton NY-
321 PM EDT SAT AUG 4 2018

...THE FLASH FLOOD WARNING FOR NORTHERN CLINTON COUNTY WILL EXPIRE AT
330 PM EDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4500 7368 4496 7370 4496 7379 4500 7380

$$

Lahiff

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 10:18 AM EDT, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 4, 10:18 AM EDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
1018 AM EDT Sat Aug 4 2018

.SYNOPSIS...
Showers will move from southwest to northeast across much of
the North Country through the rest of the night with the
potential for heavy rainfall, mainly across central and southern
Vermont. The bulk of the rainfall will slide east Saturday
morning with just a few linger showers or thunderstorms in the
afternoon. Warm and humid conditions will continue on Saturday
with the potential for a heat wave looming to start the work
week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 1018 AM EDT Saturday...Quick update to the morning
forecast to adjust for rain shifting east of the region a little
quicker. Otherwise remainder of the forecast is in good shape,
expecting a few additional isolated showers to pop from mid-day
onward as the parent upper trough skirts along the international
border will lifting northeastward.

Previous Discussion...The upper level trough continues to push
to the east and we'll quickly see the rainfall come to an end
mid morning. Based on the latest satellite images, the upper
level PV anomaly off the Mid-Atlantic has stayed slightly
further east than originally anticipated so that should mean
that we dont see the second wave of rainfall that the NAM12 and
NAM3 were initially hinting at yesterday.

Unfortunately warm and humid conditions will continue across
the region as temps this afternoon creep into the upper 70s to
mid 80s. With dew points still in the mid 60s which is between
5-8 degrees our typical normal low temperature it will feel
quite muggy.

As high pressure builds in this evening we should return to a
slightly quieter period this evening. Mostly clear skies will
combine with light winds to allow for some radiational cooling
in some areas. This should lead to some patchy fog developing
across most of the protected river valleys. Expect lows in the
60s with temps near 70 at locations near Lake Champlain. In the
colder hollows we can anticipate temps likely cooling into the
upper 50s.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY/...
As of 346 AM EDT Saturday...High pressure builds in and we'll
in store for another round of hot and humid conditions. Temps
will warm into the upper 80s to the low 90s for day time highs
so we'll be looking at the potential for another 2018 heat wave.
Without a significant change in airmass its easy to see dew
points still in the mid to upper 60s both Sunday and Monday. So
the combination of temps in the upper 80s to low 90s and
dewpoints in the upper 60s means we'll likely see some heat
index values creeping into the low to mid 90s. Given the heat
advisory criteria of 3 hours of 95+, we will likely need an
advisory for at least Monday and we'll continue to monitor for
the potential tomorrow.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 357 AM EDT Saturday...Things look to stay fairly
unsettled through the end of next week. The best chances for
rain will be on Tuesday into Wednesday with a cold frontal
passage. The GFS is the most progressive with this boundary,
bringing it across our region Tuesday into Tuesday night, while
the ECMWF and CMC are slower, with the front not clearing the
North Country until Wednesday afternoon. Have stayed with chance
PoPs for this timeframe due to the model differences. Depending
on exact timing of the frontal passage, thunderstorms will be
possible, especially if it occurs during the afternoon. We look
to remain under mainly zonal flow thereafter, with shortwaves
traversing across the area. This will keep the threat of showers
and/or thunderstorms around through the end of the week, though
don't expect any one day to be a washout. We will start out the
period quite warm out ahead of the cold front, with highs in
the mid 80s to lower 90s. There will be a bit of relief once the
front passes (whether it's Tuesday or Wednesday), bringing
daytime temperatures back closer to normal. However, overnight
lows will remain on the mild side, mainly in the 60s to around
70.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
Through 12Z Sunday...Expect periods of VFR, MVFR, and IFR across
the North Country this morning. MPV and RUT will continue to see
light to moderate rainfall through the afternoon. MVFR BR has
formed as the clouds have cleared across northern New York and
the fog at SLK is locked in as dense fog with VLIFR conditions.
Expect with daybreak that should clear up by 14z at the latest
and then VFR is expected through around 06z this evening when
IFR fog is expected again at SLK/MPV with potential fog at
RUT/BTV/MSS as well.

Outlook...

Sunday: VFR. NO SIG WX.
Sunday Night: VFR. NO SIG WX.
Monday: VFR. Slight chance SHRA.
Monday Night: VFR. Slight chance SHRA, Slight chance TSRA.
Tuesday: VFR. Chance SHRA, Chance TSRA.
Tuesday Night: VFR. Chance SHRA, Chance TSRA.
Wednesday: Mainly VFR, with local MVFR possible. Chance SHRA,
Slight chance TSRA.

&&

.HYDROLOGY...
As of 358 AM EDT Friday...A Flash Flood Watch remains in effect
for Rutland and Windsor Counties through noon on Saturday.
Portions across Rutland and Windsor have already picked up
between 0.5 to 1 inch already and could see as much as another 1
to 2 inches of basin- average QPF. 1 hour flash flood guidance
is running in the 1.5 to 2.0 inch range in this area, which
seems reasonable given recent heavy rainfall over the past week.
Indeed antecedent soil moisture conditions are quite wet as
USGS streamflow and SPORT RSM analysis indicate, especially
across the southern portions of these two counties. Further
north, while locally heavy downpours are expected antecedent
conditions in general are drier and as such will be able to
handle our current rainfall forecast.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Deal
NEAR TERM...Deal/Lahiff
SHORT TERM...Deal
LONG TERM...Hastings
AVIATION...Clay
HYDROLOGY...Evenson/JMG
Hazardous weather outlook, Aug 4, 10:04 AM EDT, 2 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
1004 AM EDT Sat Aug 4 2018

NYZ026>031-034-035-087-VTZ001>012-016>019-051415-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
1004 AM EDT Sat Aug 4 2018

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 4, 11:40 AM EDT, 50 minutes before
Special Weather Statement
National Weather Service Burlington VT
1140 AM EDT SAT AUG 4 2018

NYZ028-031-041645-
Eastern Clinton-Western Clinton-
1140 AM EDT SAT AUG 4 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL CLINTON
COUNTY...

At 1139 AM EDT, strong thunderstorms were clustered near Altona,
moving east at 5 mph.

Locations impacted include...
Mooers, Altona, Irona, Miner Lake State Park, Sciota, Mooers Forks,
Perry Mills and Cannon Corners.

Torrential rainfall is also with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is also occurring. Lightning can
strike 10 miles away from a thunderstorm. Seek a safe shelter inside
a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4486 7351 4486 7380 4500 7379 4501 7352
      4501 7347
TIME...MOT...LOC 1539Z 272DEG 6KT 4495 7369

Lahiff
Special weather statement, Aug 4, 12:16 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Burlington VT
1216 PM EDT SAT AUG 4 2018

NYZ027-028-031-041715-
Eastern Clinton-Northern Franklin-Western Clinton-
1216 PM EDT SAT AUG 4 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CLINTON COUNTY...

At 1215 PM EDT, a strong thunderstorm was located near Chateaugay,
moving southeast at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Saranac, Mooers, Altona, Churubusco, Ellenburg Depot, Jericho,
Dannemora, Ellenburg, Irona, Chazy Lake, Sciota, Mooers Forks, Alder
Bend, Cannon Corners, Ellenburg Mountain, Miner Lake State Park,
Harrigan, Ellenburg Center and North Burke.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4492 7346 4463 7371 4483 7401 4489 7401
      4497 7402 4499 7402 4499 7403 4492 7414
      4498 7422 4499 7421 4501 7371
TIME...MOT...LOC 1615Z 309DEG 20KT 4501 7407

Lahiff

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 11:40 AM EDTSpecial Weather StatementBTVClinton65 min
Aug 4, 12:16 PM EDTSpecial Weather StatementBTVClinton59 min
Aug 4, 2:13 PM EDTSevere Thunderstorm WarningBTVEssex62 min
Aug 4, 4:39 PM EDTSpecial Weather StatementBTVSt. Lawrence66 min

Nearby

Flash Flood Warnings in New York, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.